You are here:

Pharmacy/Elavil (Amitriptyline Hydrochloride) with drawl

Advertisement


Question
I've been taking Elavil (Amitriptyline Hydrochloride) for anxiety for almost a year now. My doctor started me on 10mg, which didn't help me at all. Then, 10mg twice daily. It still didn't help. He then put me on 25mg twice daily, which still didn't help my anxiety. During this time, he retired and a new doctor took over. She put me on 50mg once a day. It still didn't help me, and actually made me very, very tired. I told her that it wasn't helping my anxiety and I'd like to stop taking it. She tapered my dose down to 25mg once a day. I had no idea that you had to be tapered down and that there was a with drawl period with this medication or I would've told the doctor I rather not even try it. I've been extremely sick to my stomach and nauseous, especially when/after I eat. I noticed that I'm more sick in the afternoon/evening/night, I'm guessing because that's the dose that was stopped. The with drawl symptoms are affecting my life greatly, to where I'm so sick I can't even take care of my two year old son. I would like to know how long I can expect to be in with drawl from Elavil. I've tried taking over the counter medications for the nausea but absolutely nothing is helping. She also put me on Vistaril (Hydroxy-Zine Pam) 25mg 3 times a day PRN but I've been very hesitant to take it because she told me it will probably make me very sleepy. Elavil already makes me sleepy so I really didn't want to be napping all day long. I heard Vistaril can help with nausea so I just tried taking one capsule today. But I haven't been able to tell a difference yet. If you have any information/advice for me I would greatly appreciate it.

Answer
Hi Kim,
I am really saddened to hear about your problems. More so because anxiety is so easily treatd now a days. Unfortunately you are being treated with a drug of the 1960s (no offense meant to your doctor).
Some withdrawal symptoms can be expected but they should not last more than a week, in any case the best way to treat withdrawal would have been to put you back on Elavil at 25 mg per day, that would have solved your troubles.
Now I do advice taking Vistaril, it will help you, though it may case a bit of sleepiness, but that will go away.
I would suggest you ask your doctor about newer drugs for anxiety, we have so many good ones.
Lastly Kim, do not get unduly disturbed, anxiety and depression is something all of us go through at some point in life, so you are not alone there are millions of people with you.
All the best
Ravi Ghooi

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Ravindra Bhaskar Ghooi

Expertise

I can provide information on drugs and medicines, their actions, uses, interactions and adverse effects. To avoid confusion, generic names of medicines may please be provided. I am a pharmacologist, having worked on animal and human pharmacology, and presently I am the Dean of Bilcare Research Academy, where we teach courses on clinical research. We dont work on saturdays and sundays, hence questions reachng me on these days will be replied on Monday, please bear with me.

©2016 About.com. All rights reserved.